Alert archive / North Carolina / River Flood Warnings in 2018

River Flood Warning 30, NWS Newport/Morehead City, NC

November 15, 2018Craven County, North Carolina

NWS Newport/Morehead City, NC issued this river flood warning at Nov 15, 2018, 7:58 AM EST for Craven County, North Carolina. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Nov 15, 2018, 7:58 AM EST (12:58 UTC)
Expired
Nov 15, 2018, 5:42 PM EST
In force
10 hr
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Flood severity
Minor

County Craven County, NC

The radar

The Morehead City radar (KMHX), 42 km from the middle of the area, began a volume at 13:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Swift Creek above Streets Ferry (SWFN7). The gauge peaked at 4.17 ft at Nov 15, 2018, 12:00 PM EST.

actionminormoderate24611/1511/16
Action stage
4.5 ft
Minor stage
5 ft
Moderate stage
6 ft
Major stage
8 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 0209205053, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this river flood warning went out at Nov 15, 6:31 AM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Nov 15, 6:31 AM EST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
631 AM EST Thu Nov 15 2018

.SYNOPSIS...
An area of low pressure will move up the coast today then lift
quickly north of the area tonight pushing a cold front offshore.
High pressure will ridge into the region Friday through the weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 630 AM Thursday...Surface Analysis shows 1038 mb high
centered over New England holding tough as low pressure
strengthens off the central South Carolina and should move
quickly up the coast today. Shield of moderate to heavy rain now
approaching the south coast. As the low moves up the coast, it
will pull a warm front north and put most of eastern NC into the
warm sector by around midday. At that point, there will be a
window of a few hours where there will be a threat of severe
weather with the primary threat being isolated tornadoes given
large values of low-level shear despite minimal instability. In
additional to the severe weather threat, a Flash Flood Watch
continues in effect. Latest WPC forecast show close to 2 inches
of rain possible through the morning. This rainfall, in addition
to the 2-4 inches that fell Tuesday morning, could lead to
localized flooding of low-lying areas. By late afternoon, any
threat of severe weather should end and leftover precipitation
should quickly move offshore by early evening. There will again
be a large temperature gradient today, surging into the lower
70s coast and close to 60 inland. Categorical PoPs for most of
the day will taper off later this evening.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
As of 3 AM Thursday...Any precipitation should be offshore after
dark. Dewpoints should really crash after midnight as cooler and
drier air moves over eastern NC behind the quickly departing
low. Gusty WNW/NW winds will help drop temperatures into the
upper 30s to mid 40s by morning with lows around 50 on the Outer
Banks.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 215 AM Thurs...Drier high pressure will build in late
week through this weekend, and then a week coastal trough
develops by Monday and could bring some rain showers to the
coast. High pressure will then build in again through midweek.
Temps will generally be near climo.

Friday through Sunday...High pressure will build in from the
west on Friday, and continue to ridge into Eastern NC this
weekend. It will be a bit cooler as much of the US will be
under a longwave trough. However, a modest warming trend will
be present this weekend, with highs Friday in the mid to upper
50s, and then by Sunday high temps will reach the low to mid 60s
across Eastern NC. Low temps will dip to the mid 30s interior,
and low to mid 40s near the beaches (except OBX which will
remain in upper 40s).

Monday through Wednesday...A weak coastal trough will develop
early Monday morning, and will bring the threat for showers to
coastal areas. Have the best chances of rain through the morning
hours, and then taper off PoPs from west to east later in the
day. Then, for Tuesday and Wednesday high pressure will build
back into the area from the north, with dry conditions expected.
High temperatures will reach the low to mid 60s Monday, and then
cool down to the mid to upper 50s Tuesday and Wednesday. Lows
will be around average in the mid/upper 30s to low/mid 40s.

&&

.AVIATION /11Z THURSDAY THROUGH MONDAY/...
Short Term /through 12Z Friday/...
As of 630 AM Thursday...Widespread rain has now overtaken most
of the area and ceilings are mostly IFR, except MVFR at Kinston.
Several hours of low ceilings will continue in light to
moderate rain, with the heaviest rain occurring from now through
mid- afternoon. Low ceilings will hang on until about midnight
when much lower dewpoints advect into the area behind the
departing low with skies clearing and VFR conditions likely
beyond midnight. Some low-level wind shear will also be possible
this afternoon and early evening. Convection will likely stay
east of the TAF sites today.

Long Term /Friday through Sunday/...
As of 230 AM Thurs...VFR conditions are expected through the
long term as high pressure builds into the region.

&&

.MARINE...
Short Term /Today and Tonight/...
As of 630 AM Thursday...Surface low continues to strengthen off
the South Carolina coast and the gradient between the low and
the 1038 mb high over New England will tighten through the day.
Already, winds are gusting to 36 knots off of Duck and 33 knots
at Cape Lookout. Seas have risen to 10 feet off of Duck and Nags
Head as of daybreak. Latest NWPS/SWAN model shows winds/seas
peaking around midday with seas as high as 13-15 feet possible.
With these rough conditions, will continue the High Surf
Advisory as Gale Warnings remain in effect for all coastal
waters and the Pamlico Sound. While winds may subside just a bit
this evening, they should increase again overnight as another
surge occurs behind the exiting low. Overall, very poor marine
conditions can be expected through the remainder of the week.

Long Term /Friday through Monday/...
As of 230 AM Thurs...Strong winds continue Friday morning with
winds W 25-30 kts, with gusts to 35 kts. Winds will subside
through the morning hours, becoming W 15-20 kts by the
afternoon. Winds will become the N/NE 5-15 kts Saturday and
Sunday, and then a coastal trough develops Monday, and causes
winds to turn to the NW at 10-15 kts.

Seas will initially be 6-10 ft. Friday morning, but will
subside to 4-6 ft by mid afternoon. Seas will then become mostly
2-4 ft. Saturday through Monday.

&&

.TIDES/COASTAL FLOODING...
As of 310 AM Thu...Strong onshore flow will lead to waves in
surf zone building to 8 feet or greater...espcly from Cape
Lookout N. High Surf Advisory continues into this evening from
Carteret county north to Outer Banks.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Flash Flood Watch until 3 PM EST this afternoon for NCZ029-044-
     079-090-091.
     Flash Flood Watch through this evening for NCZ045>047-080-081-
     092>095-098-103-104.
     High Surf Advisory until 8 PM EST this evening for NCZ095-103-
     104.
     Wind Advisory until 9 PM EST this evening for NCZ103-104.
MARINE...Small Craft Advisory until 7 AM EST Friday for AMZ136-137.
     Gale Warning until 5 PM EST this afternoon for AMZ135-150-152-
     154-156-158.
     Small Craft Advisory until 10 AM EST Friday for AMZ130-131.

&&

SYNOPSIS...MHX
NEAR TERM...CTC
SHORT TERM...CTC
LONG TERM...TL/SGK
AVIATION...CTC/SGK
MARINE...CTC/SGK
TIDES/COASTAL FLOODING...MHX
Hazardous weather outlook, Nov 15, 3:47 AM EST, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
347 AM EST Thu Nov 15 2018

NCZ045>047-080-081-092>094-098-160900-
Washington-Tyrrell-Mainland Dare-Beaufort-Mainland Hyde-Jones-Craven-
Pamlico-Onslow-
347 AM EST Thu Nov 15 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Low pressure is forecast to move across Eastern North Carolina
today and could produce strong winds and a few strong thunderstorms.
Localized heavy rainfall could cause flooding of low-lying areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No significant hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044-079-090-091-160900-
Martin-Pitt-Greene-Duplin-Lenoir-
347 AM EST Thu Nov 15 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Low pressure is forecast to move across Eastern North Carolina
today and could produce strong winds and a few strong thunderstorms.
Localized heavy rainfall could cause flooding of low-lying areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No significant hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ095-103-104-160900-
Carteret-Outer Banks Dare-Outer Banks Hyde-
347 AM EST Thu Nov 15 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...HIGH SURF ADVISORY IN EFFECT UNTIL 8 PM EST THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   High Surf Advisory.

Low pressure is forecast to move across Eastern North Carolina
today and could produce strong winds and a few strong to severe
thunderstorms. Isolated tornadoes are possible, especially near the
coast. Localized heavy rainfall could cause flooding of low-lying
areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No significant hazardous weather expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 15, 4:40 AM ESTWind AdvisoryMHX11 hr
Nov 15, 7:33 AM ESTCoastal Flood AdvisoryMHXPamlico8 hr
Nov 15, 7:52 AM ESTRiver Flood WarningMHXJones8 hr
Nov 15, 9:55 AM ESTSpecial Marine WarningMHX65 min
Nov 15, 3:54 PM ESTCoastal Flood AdvisoryMHX18 hr
Nov 15, 4:09 PM ESTLow Water AdvisoryMHX18 hr

Nearby

River Flood Warnings in North Carolina, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.